Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 19, NWS Eureka, CA

October 23, 2012

NWS Eureka, CA issued this special marine warning at Oct 23, 2012, 1:59 PM PDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2012, 1:59 PM PDT (20:59 UTC)
Expired
Oct 23, 2012, 2:25 PM PDT
In force
26 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 103 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WHUS56 KEKA 232059
SMWEKA
PZZ470-232145-
/O.NEW.KEKA.MA.W.0019.121023T2059Z-121023T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE
159 PM PDT TUE OCT 23 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM
  OVER PACIFIC WATERS...

* UNTIL 245 PM PDT

* AT 156 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  WATERSPOUT OVER WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA
  FROM 10 TO 60 NM...OR ABOUT 48 NM NORTHWEST OF EEL RIVER MOUTH...
  MOVING NORTHEAST AT 15 KNOTS.

* THIS WATERSPOUT WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT COASTAL
  LAND MARKS WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...AND HEAVY RAINS. 
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM 
PASSES.

&&

LAT...LON 4111 12547 4102 12519 4090 12525 4086 12524
      4072 12539 4080 12561
TIME...MOT...LOC 2057Z 224DEG 15KT 4097 12526

$$

BM
2 follow-up statements
950 
FZUS76 KEKA 232112
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
212 PM PDT TUE OCT 23 2012

PZZ470-232145-
/O.CON.KEKA.MA.W.0019.000000T0000Z-121023T2145Z/
212 PM PDT TUE OCT 23 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 PM PDT...

FOR THE FOLLOWING AREA...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS CAPABLE OF PRODUCING WATERSPOUTS OVER 
WATERS ABOUT 47 NM NORTHWEST OF EEL RIVER MOUTH...MOVING NORTHEAST 
AT 15 KNOTS. SMALL HAIL AND GUSTY WINDS TO 30 KT WILL ALSO BE 
POSSIBLE WITH THESE SHOWERS.

THESE WATERSPOUTS WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT COASTAL
LANDMARKS OVER THE INDICATED AREA.

LAT...LON 4111 12547 4111 12546 4102 12519 4090 12525
      4086 12524 4075 12537 4091 12545
TIME...MOT...LOC 2110Z 224DEG 15KT 4101 12521

$$

RPA
104 
FZUS76 KEKA 232125
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
225 PM PDT TUE OCT 23 2012

PZZ470-232135-
/O.CAN.KEKA.MA.W.0019.000000T0000Z-121023T2145Z/
225 PM PDT TUE OCT 23 2012

...SPECIAL MARINE WARNING CANCELLED...

THE AFFECTED AREA WAS...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

LAT...LON 4111 12547 4111 12546 4102 12519 4090 12525
      4086 12524 4075 12537 4091 12545
TIME...MOT...LOC 2125Z 224DEG 15KT 4105 12515

$$

RPA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Oct 23, 4:35 AM PDT, 9 hours 24 minutes earlier.

Area forecast discussion, Oct 23, 4:35 AM PDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
435 AM PDT TUE OCT 23 2012

.SYNOPSIS...RAIN AND HIGH ELEVATION SNOW SHOWERS WILL DIMINISH
SLIGHTLY ON TODAY BEFORE INCREASING AGAIN TONIGHT AS ANOTHER WAVE
IMPACTS THE REGION. SHOWERS WILL MAINLY TAPER OFF WEDNESDAY NIGHT
WITH DRY WEATHER EXPECTED HEADING INTO THE WEEKEND.
&&

.DISCUSSION...A BRIEF LULL IN SHOWER ACTIVITY EXPECTED THIS
MORNING THROUGH EARLY AFTERNOON BEFORE THE NEXT SHORT WAVE ROTATES
AROUND THE UPPER LOW OFFSHORE. SHOWER COVERAGE WILL INCREASE THIS
AFTERNOON AND EVENING AS THIS WAVE APPROACHES THE REGION. A TSTM
OR TWO WILL BE POSSIBLE TODAY WITH STRONGER SHOWERS CAPABLE OF
PRODUCING SMALL HAIL AGAIN. WILL ISSUE ANOTHER WINTER WX ADVISORY
AFTER THE CURRENT ONE EXPIRES AS SHOWER ACTIVITY OVERNIGHT INTO
THU WILL RESULT IN NEW ACCUMULATIONS OF 3-7 INCHES ABOVE 4000 FT
WITH ACCUMULATIONS OF 2-4 INCHES DOWN TO 3500FT. SHOWERS WILL
DIMINISH WED NIGHT WITH A FEW SHOWERS POSSIBLE INTO THU MORNING.
PARTIAL CLEARING WEDNESDAY NIGHT WILL ALLOW TEMPS ACROSS THE
INTERIOR TO FALL BELOW FREEZING QUICKLY. ABUNDANT LL MOISTURE FROM
RECENT RAINS MAKE FOG LIKELY AS WELL OVERNIGHT INTO THU MORNING.
BETTER CHANCE OF OVERNIGHT FREEZE AND FOG ACROSS THE INTERIOR THU
INTO FRI WITH MODELS IN AGREEMENT ON BROAD RIDGE MOVG OVER THE
WEST COAST. MODEL SOLNS DIVERGE THIS WEEKEND SO TRENDED POPS
TOWARDS CLIMO BEFORE INCREASING AGAIN EARLY NEXT WEEK AS ANOTHER
LONGWAVE TROUGH APPROACHES THE WEST COAST.
&&

.AVIATION...VFR CONDS WILL RULE TODAY AS A COLD AIR MASS
SLOWLY SETTLES OVER THE REGION. PERIODIC MVFR CONDITIONS IN
MODERATE TO HEAVY PRECIP ACTIVITY WILL LIKELY INCREASE IN
COVERAGE THIS AFTERNOON AND AGAIN TONIGHT.
&&

.MARINE...SURFACE LOW PARKED OFFSHORE THE PAC NW COAST WILL PERSIST
THROUGH WED. ANOTHER SPOKE OF ENERGY WILL CLIP THE FORECAST AREA
BY THIS EVENING AND GENERATE GUSTY SW WINDS UP TO 35 KT BY THIS
EVENING. SURFACE LOW WILL LIKELY BEGIN TO DISSIPATE ON WED. SHORT
PERIOD WEST SWELL UNDER 10 FT WILL GOVERN THE SEA STATE THROUGH WED.
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM PDT WED FOR
PZZ450-470.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Oct 23, 5:45 AM PDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
545 AM PDT TUE OCT 23 2012

CAZ001-002-241245-
REDWOOD COAST-MENDOCINO COAST-
545 AM PDT TUE OCT 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF LULL IN SHOWER ACTIVITY THIS MORNING BEFORE INCREASING
THIS AFTERNOON AND EVENING AS ANOTHER STORM BRINGS RAIN SHOWERS
AND THUNDERSTORMS TO THE REGION. THE HEAVIEST SHOWERS MAY CONTAIN
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING WITH
DRIER WEATHER EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-241245-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
545 AM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
PDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET
THROUGH WEDNESDAY AFTERNOON.

SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING WITH
DRIER WEATHER EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 23, 8:23 AM PDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
823 AM PDT TUE OCT 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     SNOW             10 N LAYTONVILLE        39.81N 123.48W
10/23/2012  E3.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER ON THE NE SIDE OF IRON PEAK AT
            3750 FEET REPORTED SNOW FALLING OFF AND ON FROM
            APPROXIMATELY 8PM PDT ON 10/22 THROUGH 5AM PDT ON 10/23.
            NUMEROUS LIGHTNING WITH SNOW ACCUMULATING 2 TO 3 INCHES.

&&

STP
Local storm report, Oct 23, 9:22 AM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
922 AM PDT TUE OCT 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     WATER SPOUT      10 WNW ORICK            41.34N 124.25W
10/23/2012                   PZZ450             CA   PARK/FOREST SRVC

            REDWOOD NATIONAL PARK RANGER REPORTED A LARGE WATER SPOUT
            APPROXIMATELY 10 MILES WEST OF THE MOUTH OF REDWOOD
            CREEK.

&&

STP

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:13 AM PDTSmall Craft AdvisoryEKA23 hr
Oct 23, 5:25 AM PDTWinter Weather AdvisoryEKA32 hr
Oct 23, 9:13 AM PDTSpecial Marine WarningEKA32 min
Oct 23, 1:20 PM PDTSpecial Marine WarningEKA25 min
Oct 23, 2:40 PM PDTSpecial Marine WarningEKA35 min
Oct 23, 3:51 PM PDTSpecial Marine WarningEKA39 min
Oct 23, 4:31 PM PDTSpecial Marine WarningEKA44 min
Oct 23, 4:40 PM PDTSpecial Marine WarningEKA35 min

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.